Patients at risk of anaphylaxis

Patients with severe allergies need well-considered long-term management, writes Dr Dermot Ryan.

Urticaria: contact with an allergen can provoke sudden release of preformed inflammatory mediators (SPL)
Urticaria: contact with an allergen can provoke sudden release of preformed inflammatory mediators (SPL)

There has been a ten-fold increase in admissions for anaphylaxis in the past decade. A search of our practice computer records reveals that there are approximately two per 1,000 of our registered population who are currently being prescribed adrenaline injection devices.

Presentation
Anaphylaxis is the most extreme and dangerous form of IgE-mediated allergy. It may manifest as an acute attack of asthma with severe broncho-spasm, as shock or as severe acute diarrhoea and vomiting, often accompanied by dermatological manifestations, such as urticaria or angioedema. Failure to recognise and treat anaphylaxis may lead to death.

IgE-mediated reactions may be diagnosed by skin prick testing or specific IgE measurement, previously known as radioallergosorbent tests.

For reasons not fully identified, some people develop severe hypersensitivity reactions to foreign proteins. Once the patient has been sensitised, further contact with the allergen provokes massive and sudden release of preformed inflammatory mediators (histamine, prostaglandins, leukotrienes) which are stored in mast cells.

Anaphylactoid reactions resemble anaphylaxis, but are not immune mediated. These occur more frequently in hospital settings, in particular as a response to the use of medications, especially anaesthetic agents or radio contrast media.

Making a diagnosis
The single most important fac- tor in making a diagnosis is meticulous history taking, particularly the timing and events surrounding the index episode.

Generally, with anaphylaxis the patient will give a history of acute onset of symptoms, typically including difficulty in breathing due to either angioedema, bronchospasm or both. This is often accompanied by feeling faint and by cutaneous signs of allergy such as urticaria.

Careful questioning often reveals the most likely precipitant, for example foodstuff or insect sting, if the patient has not already volunteered what they suspect it is.

In the acute stage the patient may present directly to hospital with their first attack. Serum tryptase (released by eosinophils) can be measured.

It is elevated about 30 minutes after the onset of an attack and is detectable for up to five hours post attack. Elevated levels have a high correlation with an acute anaphylactic attack.

If the patient presents to primary care with acute anaphylaxis, the precipitating agent can usually be identified from the history and confirmed by performing specific IgE blood tests. My practice is to refer to the allergy service for confirmation and specialist advice.

Anaphylactoid reactions are more difficult to diagnose precisely. History is the most important facet of arriving at a diagnosis because supportive blood or skin prick tests are usually unavailable. Referral to an allergist is indicated.

Long-term management
Advise the patient to avoid the precipitating agent altogether.

The emergency treatment of anaphylaxis is not in the scope of this article, but patients must know what to do in an emergency situation.

In the time between making the diagnosis and receiving an appointment at allergy out- patients, it is important to perform a risk assessment.

For example, with a youngster who appears to have a nut allergy it is important to give advice on nut avoidance, but also necessary to prescribe a self- administered adrenaline auto-injector device.

There are two manufacturers of adrenaline auto-injector devices, both providing similar doses of adrenaline and both available in paediatric and adult sizes although they are different in their modes of action.

Both manufacturers' websites offer the facility to register the expiry date of the devices. This causes an automated email or text alert when renewal is due.

I would suggest a practice chooses the type used by the local allergy service or one suggested by the PCT prescribing lead so all clinicians in the area can be familiar with how to use it and leave little margin for error.

The patient and/or parent need clear, concise instructions of how to recognise anaphylaxis. It may be useful to provide written information or useful websites to reinforce the information provided. Some websites have demonstration videos available.

What to prescribe
Prescribe two auto-injector pens. The immediate reaction may be followed up within minutes or hours with a second attack. For this reason it is important the patient always has two devices available. It is also for this reason that it is mandatory to dial 999 and obtain emergency admission to hospital against the second phase response.

Many patients, and parents in particular, will ask the prescriber for more (even up to six) devices. This indicates a chaotic approach to the problem of always having the device to hand. My practice, which is not evidence based, is to limit the prescription to two devices coupled with a reiteration of the management plan.

All adrenaline auto-injectors have an expiry date. It is estimated that one third of patients are carrying devices which are out of date. The benefits of receiving an automated reminder cannot be underestimated.

It is good advice to suggest the patient acquires a medicalert bracelet or wristband to assist anyone who might give first aid.

Injecting adrenaline IM is safe. The risks of adrenaline are associated with IV injection.

An annual review is important to ensure that the patient's self-management plan is up to date and to check that the patient is fully cognisant of how to use the device (trainer devices may be supplied).

Advice regarding early use of the auto-injector should be reinforced along with a remin-der to dial 999 should the device need to be used.

  • Dr Ryan is a GP in Loughborough
Referral to a specialist

Anyone with suspected anaphylactic or anaphylactoid reaction should be referred to an allergy specialist.

  • The allergy specialist will confirm the diagnosis and management plan.
  • If the precipitating agent is a foodstuff, specialist dieticians can advise on how to avoid the food, while maintaining a nutritionally complete diet.
  • Additional tests, such as food challenge tests, may be needed to confirm or refute a diagnosis.
  • Specific immunotherapy may be offered to high-risk patients (for example, an apiarist with anaphylaxis to bee stings, or a pest control officer with anaphylaxis to wasp stings).

Resources

Further reading

  • Ben-Shoshan M, Kagan R, Primeau M et al. Availability of the epinephrine autoinjector at school in children with peanut allergy. Ann Allergy Asthma Immunol 2008; 100(6): 570-5.

Useful websites

  • British Society of Allergy and Clinical Immunology, www.bsaci.org

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus